Alert archive / Hawaii / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Feb 18, 2018, 5:02 PM HST for Hawaii County, Hawaii. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2018, 5:02 PM HST (03:02 UTC)
- Expired
- Feb 18, 2018, 6:00 PM HST
- In force
- 58 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 51 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 5:48 PM HST | TSTM WND DMG | Holualoa, HI | *** 1 FATAL *** DELAYED REPORT. VICTIM...A 74 YEAR OLD MAN...LOST HIS LIFE IN A SHACK-LIKE STRUCTURE WHICH GOT BLOWN 150 FEET BY THE WIND. TIME OF EVENT ESTIMATED FROM RADAR. |
| Feb 18, 6:00 PM HST | TSTM WND DMG | 1 E Kailua-Kona, HI | TREE DOWNED NEAR THE HENRY AND PALANI INTERSECTION BLOCKING THE ROAD. |
| Feb 18, 6:00 PM HST | TSTM WND DMG | 1 E Kailua-Kona, HI | TREE DOWNED ON THE SHOULDER OF ALII DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.0 hours before the alert went out and 441 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
851
WUHW50 PHFO 190302
SVRHFO
HIC001-190400-
/O.NEW.PHFO.SV.W.0004.180219T0302Z-180219T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
502 PM HST SUN FEB 18 2018
The National Weather Service in Honolulu has issued a
* Severe Thunderstorm Warning for...
The island of Hawaii in Hawaii County
* Until 600 PM HST
* At 501 PM HST, severe thunderstorms were located along a line
extending from 24 miles northwest of Kona International Airport to
9 miles northwest of Milolii, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kailua-Kona, Captain Cook, Puuanahulu, Honaunau, Kawaihae,
Kahaluu-Keauhou, Kainaliu, Waikoloa Village, Kealakekua, Honalo,
Kohala Ranch and Kalaoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.
&&
LAT...LON 1936 15589 1948 15593 1949 15595 1959 15597
1965 15603 1973 15606 1978 15605 1985 15597
1986 15592 2001 15582 2013 15590 2022 15590
1943 15540 1925 15590
TIME...MOT...LOC 0301Z 242DEG 21KT 1992 15637 1931 15598
HAIL...<.75IN
WIND...60MPH
$$
Birchard1 follow-up statement
900
WWHW50 PHFO 190334
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
534 PM HST SUN FEB 18 2018
HIC001-190400-
/O.CON.PHFO.SV.W.0004.000000T0000Z-180219T0400Z/
Hawaii in Hawaii HI-
534 PM HST SUN FEB 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM HST
FOR HAWAII IN HAWAII COUNTY...
At 533 PM HST, a severe thunderstorm was coming ashore just south of
Honaunau, with another severe thunderstorm approaching Keahole Point
from the west. These severe thunderstorms moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kailua-Kona, Captain Cook, Puuanahulu, Honaunau, Kawaihae,
Kahaluu-Keauhou, Kainaliu, Waikoloa Village, Kealakekua, Honalo,
Kohala Ranch and Kalaoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these stormsand may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 1936 15589 1948 15593 1949 15595 1959 15597
1965 15603 1973 15606 1978 15605 1985 15597
1986 15592 2001 15582 2013 15590 2022 15590
1943 15540 1925 15590
TIME...MOT...LOC 0333Z 242DEG 21KT 1998 15624 1937 15585
HAIL...0.75IN
WIND...60MPH
$$
BirchardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 3:45 PM HST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 18, 3:45 PM HST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 345 PM HST Sun Feb 18 2018 .SYNOPSIS... Moist and unstable conditions will prevail over the state through Monday, with an upper-level disturbance and a slow-moving surface trough bringing widespread thunderstorms and flooding rainfall. While light winds are expected to continue for the next several days, the threat of heavy rain will diminish Monday night and Tuesday as the upper-level disturbance moves away. Light to moderate east to southeast winds will deliver a few windward showers Tuesday through Thursday, with the weather potentially becoming wet again by the end of the week. && .DISCUSSION... A sharpening trough aloft just W of Kauai is combining with abundant low-level moisture and a nearby surface trough to promote the development of heavy showers and thunderstorms over a large portion of the state this afternoon. Current radar and satellite loops (and lightning data) indicate most areas receiving dangerous cloud to surface lightning strikes, and heavy rainfall. Additionally, a cluster of thunderstorms to the S of Oahu has persisted for at least 12 hours, and bears watching, as it is moving on a trajectory that would bring it over the central part of the island chain over the next several hours. Gusty winds associated with the strong thunderstorms are occurring and remain possible through at least tonight. A Flash Flood Watch (FFA) is in effect for the entire state due to the ongoing potential for extremely heavy rain. A Winter Weather Advisory for the Big Island Summits is posted for periods of wintry weather, mainly snow, with a little snow having already fallen this afternoon. The digging upper trough is expected to become a closed low near Kauai over the next 24 hours, then gradually track ENE and weaken Monday night and Tuesday. As this occurs, forecast models are indicating that the greatest convergence and dynamic lift will be concentrated to the N and NE of the islands. In the low-levels, a trough currently near the central portion of the island chain is supporting light winds statewide. The low aloft is expected to maintain the surface trough and keep light winds over the islands through Tuesday. The generally easterly low-level flow will favor a NE direction to the W of the trough axis, and a SE direction to the E of the trough axis. Even with guidance indicating the bulk of the action will be just N of the area, there will enough moisture to trigger (at least) scattered heavy showers and thunderstorms. Cold temperatures associated with the developing low aloft will make the island atmosphere very unstable as 500 mb temps drop to -16C, maintaining the threat of thunderstorms through Monday. With this kind of atmospheric profile, updraft strengths become sufficiently strong to support the development of small hail and funnel clouds, leading to locally gusty winds. The closed mid-level low lifts NE and weakens Monday night and Tuesday, allowing the atmosphere to become more stable. As an associated mid-level dry slot moves in from the W, the threat of heavy rain/thunderstorms will diminish. Light to moderate E to SE winds are expected through Thursday as a surface high will be centered to the distant NE, and the trough drifts and lingers to the NW of the islands. This is expected to lead to mainly windward shower activity for the midweek period, but winds may be light enough to allow for a few afternoon leeward showers. Forecast guidance shows yet another deep mid/upper trough developing W of the islands later in the week, which could bring more wet and unstable weather to the islands into next weekend. && .AVIATION... A N to S surface trough near Oahu will move W slowly as a N to S trough aloft digs SE slowly. The trough aloft will keep the atmosphere unstable through Monday, so thunderstorms are possible across the area. MVFR and isolated IFR conditions will be possible anywhere with thunderstorms. AIRMET SIERRA remains in effect for MTN OBSC and IFR. The trough aloft will make turbulence likely. AIRMET TANGO remains in effect for turbulence aloft. The trough is also producing layered middle and high clouds. Light icing will be possible in these clouds. && .MARINE... Scattered strong thunderstorms and locally heavy downpours will continue over most Hawaiian waters through Monday. Expect reduced visibilities, locally gusty winds, frequent lightning, and possibly small hail and waterspouts in the strongest thunderstorms. Small to moderate northwest swells will continue through early Tuesday, with surf remaining below advisory level along north and west facing shores. However, a longer period, west-northwest swell is expected to spread down the island chain beginning late Tuesday, which may cause surf to approach advisory level along some north and west facing shores Wednesday, especially Kauai and Niihau. This swell will gradually subside Thursday, but a reinforcing west- northwest swell is expected Thursday night, before it fades Friday into next weekend. A long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the local waters through Monday. This swell will increase through Monday night, with surf likely reaching the HSA threshold of 8 feet along most east facing shores Tuesday. This east swell may subside slightly Wednesday, but increase again Thursday and remain elevated into next weekend. Seas may increase to around 10 feet over most windward waters starting Wednesday due to the combination of west-northwest and east swells, and local wind waves. A Small Craft Advisory may be needed through the end of the work week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST Monday for all islands. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Birchard AVIATION...Donaldson MARINE...TS
In the hours before
Local storm report, Feb 18, 2:42 PM HST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
242 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD WAIKANE 21.50N 157.88W
02/18/2018 HONOLULU HI NEWSPAPER
KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS DUE TO
FLASH FLOODING. POLICE SAY THE HIGHWAY WAS CLOSED BETWEEN
WAIKANE VALLEY ROAD AND KUALOA RANCH. HONOLULU FIRE
CAPTAIN RECEIVED A CALL ABOUT TRAPPED MOTORISTS NEAR
WAIKANE STORE AT ABOUT 110PM.
&&
JCHEVALILocal storm report, Feb 18, 2:45 PM HST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
245 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD 1 NW KAHALUU 21.47N 157.85W
02/18/2018 HONOLULU HI NEWSPAPER
AT ABOUT 115PM TODAY FIREFIGHTERS RESPONDED TO A MAN
TRAPPED IN HIS VEHICLE BY RISING WATERS NEAR KAMEHAMEHA
HIGHWAY AND WAILEHUA ROAD.
&&
JCHEVALILocal storm report, Feb 18, 2:50 PM HST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
250 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD WAIHEE 20.93N 156.51W
02/18/2018 MAUI HI COUNTY OFFICIAL
FLASH FLOODING REPORTED ON KAHEKILI HIGHWAY ON WAIHEE
BRIDGE. MUD AND WATER WAS ON THE ROAD.
&&
JCHEVALILocal storm report, Feb 18, 2:53 PM HST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
253 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD 1 NW WAIHEE 20.94N 156.52W
02/18/2018 MAUI HI COUNTY OFFICIAL
FIRE DEPARTMENT REPORTED THAT A MAN NEEDED TO BE RESCUED
FROM RISING WATERS/FLASH FLOODING AT 140 RIVER ROAD.
&&
JCHEVALIThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 2:42 PM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Feb 18, 3:01 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 3:05 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 3:49 PM HST | Special Marine Warning | HFO | 116 min | |
| Feb 18, 3:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 4:48 PM HST | Special Marine Warning | HFO | 117 min | |
| Feb 18, 4:53 PM HST | Special Marine Warning | HFO | 112 min | |
| Feb 18, 5:45 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 5:57 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 33 min |
| Feb 18, 6:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Feb 18, 6:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 6:31 PM HST | Special Marine Warning | HFO | 119 min | |
| Feb 18, 6:41 PM HST | Special Marine Warning | HFO | 94 min | |
| Feb 18, 6:50 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 7:13 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Feb 18, 7:23 PM HST | Special Weather Statement | HFO | 37 min | |
| Feb 18, 7:25 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 8:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 8:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
| Feb 18, 10:07 PM HST | Special Marine Warning | HFO | 113 min | |
| Feb 18, 10:47 PM HST | Special Weather Statement | HFO | Hawaii | 43 min |
| Feb 19, 3:27 AM HST | Wind Advisory | HFO | Hawaii | 24 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.